Acetaminophen after shots may undermine immune response in infants

  • Share
  • Read Later

© Adam Gault/Science Photo Library/Corbis

© Adam Gault/Science Photo Library/Corbis

After giving infants standard childhood vaccines against diseases such as diptheria, polio, whooping cough and others, doctors sometimes also recommend acetaminophen—sold as paracetamol in Europe, Tylenol and other names in the U.S.—as a prophylactic, to help prevent fever after the shots. Acetaminophen is both an analgesic, or pain reliever, and an antipyretic, or fever reducer. Yet, while the drug can effectively reduce or control temperature, it may do so at the cost of the vaccines’ efficacy, according to a study published in the October 17 issue of the British medical journal The Lancet.

In the study, led by Czech researcher Roman Prymula, 459 healthy infants were recruited from across the Czech Republic at a time when they were receiving standard childhood immunizations. About half (226) were randomly assigned to receive three doses of acetaminophen following their shots; the other half (233) were not given the drug. Researchers then followed up with study participants at the time of booster shots as well, where the same protocol was followed.

They found that, acetaminophen did help control fever—after both the initial and booster shots, fewer infants taking the drug developed temperatures higher than 100.4°F (38°C), as compared with the control group. After the first vaccination, 42% of infants who took acetaminophen developed fevers, compared with 66% of those in the control group. After the boosters, 35% in the study group did, compared with 58% in the control group.

Yet, while fever may have been reduced among the children taking acetaminophen, so too was immune response to most of the vaccines. Immune response, measured as antibody geometric mean concentration (GMC), was significantly lower in children who had take the drug, the researchers found. In the control group, whether or not the infants had developed fever did not impact the efficacy of the vaccines. In the group taking acetaminophen, however, the diminished GMCs were evident for most vaccines, whether or not the drug had controlled fever. “[Prophylactic paracetamol had similar effects for children with and without recorded fever," the researchers write.

What's more, the reduced immune response seemed to persist even after booster shots, the researchers found. "The effect of prophylactic paracetamol persisted after boosting, with no indication that not administering paracetamol at the time of booster vaccination improved antibody responses in children who had received prophylactic paracetamol during primary vaccination," they write. Or, more simply put, if the drug undermines the initial shot, that effect seems to persist even after boosters.

The researchers initially set out to see how effectively acetaminophen reduced fever, and say they were surprised by the striking findings about the drug's interference with vaccine efficacy as well. They believe this is the first study to measure the impact of fever reducing medication on immune response. So, what is it about acetaminophen that could reduce how well vaccines work? The researchers suggest that it may have to do with the drug's anti-inflammatory properties—by reducing inflammation, they say, acetaminophen may somehow interrupt the body's "early innate and adaptive responses" to the shots. If this is the case, simply waiting to administer the drug until after the body's initial reaction, including inflammation, might be a simple solution. In fact, speaking to the Atlanta Journal Constitution, Dr. Robert T. Chen of the Centers for Disease Control, and an author of an editorial that accompanied this study in The Lancet, emphasizes that, "[i]t is still okay to use antipyretics [acetaminophen or ibuprofen] to treat a fever, but just not recommended to prevent fever.”

Of course, as this is the first study to document the interference of an antipyretic in immune response to childhood vaccines, the findings need to be substantiated and replicated before doctors and health officials can draw any broader conclusions about the mechanism causing this problem. Yet, in the meantime, the researchers were confident that the practice of preventively doling out fever reducing medications after vaccinations needs to be reconsidered. “Prophylactic administration of antipyretic drugs at the time of vaccination should nevertheless no longer be routinely recommended without careful weighing of the expected benefits and risks,” they conclude.

0 comments
Sort: Newest | Oldest